This story is part of a partnership between MedPage Today and VICE News.
At first, doctors in Boston thought a patient, a woman in her 20s, was having a stroke or some kind of abnormal immune system reaction. Her speech was slurred, she became confused, and, eventually, had trouble walking, though she had been originally hospitalized for an inflammatory bowel disease called ulcerative colitis and put on an antibiotic called metronidazole.
After spotting key changes in MRI images of the woman's brain, her doctors were shocked to find that the delirium was probably caused by the antibiotic she was taking, said Dr. Shamik Bhattacharyya, of Brigham and Women's Hospital in Boston.
"In retrospect, we thought that it was curious that we had not even considered the possibility initially," he said. "This is just one of many cases which motivated us to study this subject further."
Bhattacharyya and his colleagues sought to understand more about when antibiotics become toxic to certain patients, altering their brains and causing symptoms like confusion, slurred speech, seizures and even psychosis. They analyzed 292 studies describing 391 cases of possible antibiotic delirium in detail from 1946 through 2013, excluding studies that didn't describe cases in depth, and published their results in the journal Neurologythis week.
What they found was that these cases of antibiotic-related delirium can be categorized into three types that correspond to specific antibiotic classes and have distinct symptoms and imaging results. They also said they suspect antibiotic-related delirium, though rare, is often underdiagnosed.
"What this paper does, I think, is it brings some attention to the problem, and it points us to the fact that there's a whole bunch of unanswered questions that we need more research on," said intensivist Dr. Timothy Girard, of Vanderbilt University Medical Center. "It sheds light on a problem that may very well be more common than is currently recognized, and it asks the very important questions [even] if it doesn't clearly provide the answers."
One type of antibiotic-related delirium, caused by penicillin, results in seizures and involuntary muscle contractions, but patients have normal MRI results. It's only another brain imaging test, called an EEG, that hints that there's something strange going on in the brain. Another type of delirium, related to a class of antibiotics used to treat urinary tract infections, results in a state which resembles drug-induced psychosis from cocaine.
The study points researchers in the right direction, Girard said, adding that these antibiotic-associated encephalopathy types and hypotheses about what causes each of them are worth studying further.
But although doctors should be aware that antibiotics can cause delirium, this shouldn't be their go-to assumption, Girard said. He works in the intensive care unit, where he says delirium is common, but it can be attributed to about a dozen other things. And in patients with infections that require ICU care, such as those with sepsis, the infection itself has been well-documented as a cause of delirium.
"We really don't know what antibiotic neurotoxicity looks like," Bhattacharyya said. "That's part of the reason it's hard to recognize in the first place."
Bhattacharyya and Girard said they'd both encountered cases or suspected cases of patients with brain changes and symptoms caused by antibiotics.
Overall, 47 percent of patients with possible antibiotic delirium experienced psychosis.
Seizures were found in 14 percent of cases, most of which were obvious to doctors because the patient was convulsing. But patients taking cephalosporin, an antibiotic used to treat respiratory and urinary tract infections, often had nonconvulsive seizures, making them harder for doctors to spot because the patient just seemed confused.
The authors found involuntary muscle contractions in 15 percent of patients with possible antibiotic delirium. A loss of control over body movements was found in five percent of all cases, and language dysfunction was reported in three percent of all cases.
Bhattacharyya and his colleagues wrote that the study was limited because it relied on case reports, which can vary in how much detail they contain. They also noted that the study is likely missing elderly cases of antibiotic-associated encephalopathy, which may be especially prone to underreporting.
Although the research is "still very early," Bhattacharyya said he hopes his team's work will help clinicians recognize the signs of antibiotic-related delirium in the future.
Image via Flickr